Minnesota, 2018

Cold in Minnesota, January 12 to 13, 2018

January 12 to 13, 2018 · NWS FSD · 5 events in 5 counties and zones

Northerly winds remained strong enough with the arctic push to produce several hours of dangerous wind chills during the evening of the 12th and early morning of the 13th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Northerly winds remained strong enough with the arctic push to produce several hours of dangerous wind chills during the evening of the 12th and early morning of the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 12, 5:20 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jan 12, 5:20 PM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
520 PM CST Fri Jan 12 2018

.SHORT TERM...(This evening through Saturday)
Issued at 407 PM CST Fri Jan 12 2018

Any lingering pockets of light snow or flurries will come to an end
this evening with passage of reinforcing wave, and continued
influence of low level drying as arctic surface ridge. Does remain
somewhat shallowly dendritic somewhat longer into the night through
the western Missouri River valley until drying below the cloud deck,
so temptation to leave a few flurries into the post-midnight time
frame.

Still concern tonight with wind chills, despite winds being quite a
bit lighter.  Strongest of the oozing gradient will be across
southwest MN into northwest IA where some cold advection likely to
keep a max 7-10 mph wind going much of the night, with otherwise
more of a light north/northeast drainage most areas. Coordinated a
wind chill advisory across southwest MN and eastern portions of
northwest Iowa for wind chills in the 20s below zero, from 03z thru
16z Saturday.  Will be living much of the day Saturday below the
center of the ridge with weak flow, so with sunshine may be a bit
more challenge to warming. Highs should be very close to readings
today. Late in the day, warm advection with wave diving through
western SD and central NE should begin to increase clouds, and could
be enough shallow lift to get a couple of flurries toward evening in
extreme south central SD.

.LONG TERM...(Saturday night through Friday)
Issued at 407 PM CST Fri Jan 12 2018

ALight snow will be possible across mainly southeast SD into the
lower Missouri valley Saturday night as warm advection zone
trudges eastward and wave dives southeast. Best chances will be
through the Missouri River corridor, especially south central SD
from late evening through the overnight hours. Trend has been a
bit more southward with the axis, as digging wave leaves little
enhancement to eastward advancing baroclinicity, thus amounts have
tapered off somewhat from the earlier forecast.

All things withstanding, the big message for the mid range forecast
today centers around the extreme cold. Sunday should be a day or
relative warmth, perhaps above freezing toward south central SD.
However, a strong wave will drop into Minnesota late day, and drive
a very strong arctic front southward into the area during the
afternoon. Trend has been to speed up the passage of the system. At
this point, expecting to find at least some post-frontal snow
showers or flurries for a couple hours behind the boundary as
moisture quickly settles into the dendritic. Possible for many areas
to get a dusting of light snow, which will provide some extra fuel
for blowing snow as winds again increase during the overnight with
passage of a 4-5 hPa/3h pressure rises.  Momentum to mix may be a
bit less than last couple of post frontal events, so more on the
order of 30-35 mph gusts expected.  Winds could easily come up a bit
more as trough transitions to a deep closed low near
Minnesota/Wisconsin.  Wind chills will likely reach -20 to -40,
coldest north of a Huron to Sioux Falls to Storm Lake line toward
Monday morning, with only limited recovery on Monday.  Another
replay of very dangerous wind chills will come on Monday night and
Tuesday morning.  Wind chill warning and advisories will be
certainly be issued as we approach this time.

Have increased clouds on Monday from blends mainly along/east of I-
29, and could very well need addition of a few flurries or snow
showers with deep cyclonic flow in place.

Dry Tuesday with the core of arctic ridge shifting just east of the
area by evening. Slow departure of closed low to the east suggests a
tough exit to the coldest airmass, and enough of a window for a
quicker and more extreme drop during the evening than blended temps,
with developing return flow likely to bring rising temps into
Wednesday morning.

A warming pattern indicated in longer range models for the end of
the week, but no good signal for any organized precipitation. Very
well could be looking at 30s to mid 40s by the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 520 PM CST Fri Jan 12 2018

VFR is expected through the 00Z TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...Wind Chill Advisory from 9 PM this evening to 10 AM CST Saturday
     for MNZ071-072-080-081-089-090-097-098.

IA...Wind Chill Advisory from 9 PM this evening to 10 AM CST Saturday
     for IAZ002-003-013-014-021-022-032.

NE...None.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...MJ
Hazardous weather outlook, Jan 12, 5:42 PM CST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
542 PM CST Fri Jan 12 2018

IAZ001>003-013-014-022-MNZ071-072-080-081-089-090-097-098-
SDZ038>040-053>056-060>062-132345-
Lyon IA-Osceola-Dickinson-O'Brien-Clay IA-Buena Vista-Lincoln MN-
Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-Hanson-McCook-
Minnehaha-
542 PM CST Fri Jan 12 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Tonight

Wind chills of 20 to 30 below zero are possible tonight into
Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

After a brief warm up Sunday, a cold front will bring frigid
arctic air with breezy winds. Dangerous wind chills in the
negative 20s to negative 30s are possible Monday morning through
Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ012-020-021-031-032-NEZ013-014-SDZ050-052-057>059-063>071-
132345-
Sioux-Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Gregory-Jerauld-
Brule-Aurora-Davison-Charles Mix-Douglas-Hutchinson-Turner-
Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
542 PM CST Fri Jan 12 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota,
south central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Wind chills of 10 to 20 below zero are possible tonight into
Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

After a brief warm up Sunday, a cold front will bring frigid
arctic air with breezy winds. Dangerous wind chills in the
negative 20s to negative 30s are possible Monday morning through
Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Lyon

When
January 12, 9:00 PM CST to January 13, 10:00 AM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Northerly winds 5 to 12 mph along with temperatures from -5 to -15 produced wind chills below -20 overnight and early morning. Minimum wind chills of -31 at Marshall, -26 at Slayton, -24 at Windom and -23 at Worthington and Jackson were reported.

Cold/Wind Chill, Murray

When
January 12, 9:00 PM CST to January 13, 10:00 AM CST
Where
Murray forecast zone
Reported by
AWOS
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Northerly winds 5 to 12 mph along with temperatures from -5 to -15 produced wind chills below -20 overnight and early morning. Minimum wind chills of -31 at Marshall, -26 at Slayton, -24 at Windom and -23 at Worthington and Jackson were reported.

Cold/Wind Chill, Cottonwood

When
January 12, 9:00 PM CST to January 13, 10:00 AM CST
Where
Cottonwood forecast zone
Reported by
AWOS
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Northerly winds 5 to 12 mph along with temperatures from -5 to -15 produced wind chills below -20 overnight and early morning. Minimum wind chills of -31 at Marshall, -26 at Slayton, -24 at Windom and -23 at Worthington and Jackson were reported.

Cold/Wind Chill, Nobles

When
January 12, 9:00 PM CST to January 13, 10:00 AM CST
Where
Nobles forecast zone
Reported by
AWOS
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Northerly winds 5 to 12 mph along with temperatures from -5 to -15 produced wind chills below -20 overnight and early morning. Minimum wind chills of -31 at Marshall, -26 at Slayton, -24 at Windom and -23 at Worthington and Jackson were reported.

Cold/Wind Chill, Jackson

When
January 12, 9:00 PM CST to January 13, 10:00 AM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Northerly winds 5 to 12 mph along with temperatures from -5 to -15 produced wind chills below -20 overnight and early morning. Minimum wind chills of -31 at Marshall, -26 at Slayton, -24 at Windom and -23 at Worthington and Jackson were reported.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737698, 737699, 737700, 737701, 737702.